Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 486, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 25, 1996, 5:50 PM CDT for Comanche County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 25, 1996, 5:50 PM CDT (22:50 UTC)
- Expired
- Sep 25, 1996, 6:50 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 6:45 PM CDT | Hail 0.75 | Wilmore, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 252250 SVRDDC KSC033-252350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 550 PM CDT WED SEP 25 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 650 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...NORTHERN COMANCHE COUNTY AT 546 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 6 MILES WEST NORTHWEST OF LAKE COLDWATER MOVING EAST AT 15 MPH. THIS STORM WILL PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND LOCALLY VERY HEAVY RAIN. THIS SEVERE THUNDERSTORM WILL BE NEAR... LAKE COLDWATER BY 605 PM CDT COLDWATER BY 610 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STROVNG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. MCAVOY/NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:53 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 25, 3:53 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT WED SEP 25 1996 ...MAIN FORECAST CHALLENGE IS TEMPERTURES AND PRECIPITATION CHANCE AND FORM... 18Z SURFACE MAP INDICATING LOW PRESSURE DEVELOPING AND DEEPER THAN PROGGED IN THE EXTREME WESTERN OKLAHOMA PANHANDLE. PREFER THE ETA IN A MORE SOUTHERLY TRACK OF SFC FEATURE THROUGH THE PERIOD AS STRONGEST WINDS ARE STILL ON BACK SIDE OF DIGGING CANADIAN UPPER LOW. FOR TONIGHT SFC LOW AND STRONG COLD FRONT WITH ATTENDANT LOW LEVEL COVERGENCE...ABUNDANT SUNSHINE TODAY...AND 30H PROGGED JET MAX OVER SW KS SHOULD ALLOW CAP TO BREAK FOR THUNDERSTORM DEVELOPMENT POSSIBLY SEVERE ACROSS CWA. ATTM TORNADO WATCH HAS BEEN ISSUED TIL 10 PM FOR ALL OF CWA. WENT 60 POP SHRA/TSRA ACROSS ENTIRE CWA. CWA WILL BE ON COLD SIDE OF SFC SYSTEM THURSDAY THROUGH FRIDAY WITH PLENTY OF LOW LEVEL MOISTURE AND LIFT PROVIDED BY STRONG S/W ROTATING AROUND NORTHERN PLAINS UPPER LOW. WENT 50 POP RA IN CWA THURSDAY...60 POP RA THURSDAY NIGHT AND FRIDAY WITH FEATURE. BELIEVE MODELS ARE TOO WARM ON TEMPS WITH SYSTEM THURSDAY THROUGH FRIDAY JUDGING BY SNOW THAT HAS BROKEN OUT TODAY ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS WITH PROGGED 85H TEMPS OF +10. LEANED MORE TOWARD COLDER FAN TEMPS AND THUS DID MENTION THE POSSIBILITY OF SNOW MIXING WITH RAIN LATE THURSDAY NIGHT INTO FRIDAY MORNING. WENT BELOW GUIDANCE ON TEMPS THROUGH ALL 4 PERIODS. DDC 052/054 041/050 035 $656 GCK 052/054 041/050 035 656 EHA 051/053 040/050 036 656 LBL 052/054 041/050 035 656 HYS 054/054 040/050 034 566 P28 059/061 047/053 037 676 CICCONE
In the hours before
Special weather statement, Sep 25, 4:52 PM CDT, 58 minutes before
KSZ030-031-043-044-045-046-061-062-063-064-065-066-074-075-076- 077-078-079-080-084-085-086-087-088-260545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 449 PM CDT (349 PM MDT) WED SEP 25 1996 ...THE FIRST SNOW FLAKES OF THE SEASON MAY FALL LATE THURSDAY NIGHT INTO FRIDAY MORNING... A STRONG LOW PRESSURE AREA CENTERED IN THE EXTREME WESTERN OKLAHOMA PANHANDLE WILL MOVE SOUTHEAST INTO TEXAS BY FRIDAY. COLDER AIR WILL FILTER INTO SOUTHWEST KANAS LATE TONIGHT THROUGH SATURDAY BEHIND THIS LOW PRESSURE AREA. THUNDERSTORMS TONIGHT WILL CHANGE TO SCATTERED LIGHT RAIN THURSDAY. AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST FROM THE NORTHERN PLAINS LIGHT RAIN WILL BECOME MORE WIDESPREAD THURSDAY NIGHT INTO FRIDAY. WITH TEMPERATURES HOVERING AROUND 40 DEGREES THE LIGHT RAIN MAY MIX WITH SOME LIGHT SNOW LATE THURSDAY NIGHT INTO FRIDAY MORNING. WITH TEMPERATURES EXPECTED WELL ABOVE FREEZING ANY SNOW THAT DOES FALL WILL NOT ACCUMULATE. BY FRIDAY NIGHT THE LOW PRESSURE AREA SHOULD BE FAR ENOUGH EAST OF THE REGION RESULTING IN CLEARING SKIES AND POSSIBLY THE FIRST FROST OR FREEZE OF THE SEASON SATURDAY MORNING. CICCONE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 3:19 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 46 min |
| Sep 25, 3:53 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 47 min |
| Sep 25, 4:04 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 31 min |
| Sep 25, 4:21 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 69 min |
| Sep 25, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 47 min |
| Sep 25, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 50 min |
| Sep 25, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 50 min |
| Sep 25, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 49 min |
| Sep 25, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.